There have been two medical conditions associated with the use of these diet drugs. Pulmonary hypertension and heart valvular dysfunction.
The August 26, 1996 publication of The New England Journal of Medicine reported the results of the International Primary Pulmonary Hypertension study (FN4 html) entitled "Appetite Suppressants and the Risk of Primary Pulmonary Hypertension." This study concluded that fen-phen and other fenfluramine-based diet drugs increased the risk of Pulmonary Hypertension by a multiple of more than thirty (30) times normal. The manufacturers and distributors of these diet drugs were aware of the results of the International Primary Pulmonary Hypertension study by at least November of 1995, but did not warn the public or the physicians of the risk of contracting Pulmonary Hypertension. Pulmonary Hypertension is a serious disorder which is often fatal. The only known cure is a lung transplant or heart and lung transplant.
The Mayo Clinic in Rochester, Minnesota released an emergency report on July 8, 1997 (FN5 html) linking the use of phentermine and fenfluramine to unusual, potentially life-threatening, valvular dysfunction and blood regurgitation in twenty-four (24) women. The report observed that cardiovascular testing procedures, principally the electrocardiogram and echocardiogram procedures, revealed that each of twenty-four (24) patients had one or more heart valves that were thickened and that blood was regurgitating, or leaking backwards, making the heart work harder to pump blood throughout the body. The Mayo Clinic report also observed that eight of the patients had newly documented pulmonary hypertension. Cardiac surgical intervention, to replace bad valves, was required in five of the twenty-four (24) patients as of July 8, 1997. The emergency release of the Mayo Clinic study, well in advance of its scheduled publication in The New England Journal of Medicine, appears to have been motivated by the extraordinary incidence of life threatening valvular heart disease and pulmonary hypertension in persons taking the diet drugs phentermine, fenfluramine and dexfenfluramine.